Thunderstorm Wind, Dixon
- When
- July 24, 9:05 PM CST
- Where
- Dixon County, 2 mi NE of Martinsburg
- Measured
- 61 kt (70 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.517, -96.800
Thunderstorm winds caused tree damage. The amount of damage was not known.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 24, 2:55 PM CST, 6 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 355 PM CDT WED JUL 24 2002 ...SEVERE WEATHER THREAT LATE AFTN/EVNG AT FOREFRONT OF CONCERN... NOT A CASE IF THERE WILL BE SEVERE WEATHER...BUT EXACTLY WHERE IT WILL INITIATE...AND WHEN. INITIALLY ELEVATED CELLS DEVELOPED EARLY AFTERNOON ALG WMFNT JUST N OF MO RVR. THIS ACTIVITY SLIDING QUICKLY ESE...HELPING TO REINFORCE LOW LVL BNDRY AND KEEP LOW LVL SHEAR EXTREMELY IMPRESSIVE. THIS ACTION FORMED ON TAIL OF LEADING WAVE... MOVG INTO CNTRL MN. WHAT IS MOST RELEVANT FEATURE IS THE STG JET CUTTING INTO WRN SD AND ENHANCEMENT IN EXIT REGION STARTING IN CNTRL SD ATTM. THIS LIKELY NOT FAR FROM FLASH POINT OF MORE SIG OUTBREAK WITHIN NEXT HOUR OR TWO...WHEN THIS FORCING BEGINS TO INTERACT WITH LOW LVL MSTR AND GREATER INSTABILITY. WK CIRC CENTER AND CONVERGENCE JUST W OF 9V9. LTST VSBY STLT IMAGERY SHOWING DEVELOPING CU BAND ALG DRYLINE FM K9V9 TO KANW. TMPS ARE NEAR CONVECTIVE...BASED ON MRNG RAOBS FM KLNX AND KOAX. THIS WL BE MORE SLOW MOVING STORMS...AND REMAIN TIED TO CONVERGENCE. MOST ACTION WILL BE MOST CONCENTRATED N OF WMFNT...AND WL MENTION SVR JUST AS IN SWOMCD BASED ON TREMENDOUS SHEAR...STRONGLY ROTATIONAL IN LOWER 4 KM..THEN SPEED SHEAR EXPECT TO 50 TO 55 KTS AT 500 HPA. LOOK FOR THIS ACTION TO CONGEAL INTO MCS...AND MOVE ESE INTO SRN MN AND NW IA ALONG WITH VEERING LLJ. WL NOT LINGER ANY PCPN IN SE AND BOWING MCS SHOULD ACCEL OUT OF AREA. MID LVL BNDRY MAY REMAIN BEHIND FOR CHC SE...BUT NOT SURE ENOUGH TO MENTION FOR NOW. MIXING IN WAKE OF SYSTEM FM W TO NW...WL BE WARMER THAN GUIDANCE. SECONDARY PV IMPULSE SLIDES SE INTO NRN CWA DURG AFTN AND INDUCES NEW WK SFC TROUGH. SHEAR NOT AS IMPRESSIVE...BUT RATHER BRISK MID LVLS. DAMAGING WINDS PRIMARY THREAT...WITH MARGINAL HAIL NEXT...MAINLY SW MN CWA. EXPECT WNDS TO BE MORE BACKED THAN GUIDANCE SUGGESTS BY MID AFTN...ALTHOUGH MIXING WL KEEP A WLY COMP. THESE STORMS WL CARRY INTO EVNG HOURS. LTR NIGHT...REBUILDING RIDGE WL ALLOW MID LVL WAA...AND THREAT OF ACC STORMS INTO WRN CWA. THESE TO WKN AND DIE AS MOVE INTO MN AND IA MIDDAY...WITH SFC FNT STALLING LKLY IN MORE NWRD POSITION OF GUIDANCE. MSTR REALLY POOLS ALG AND N OF BNDRY...WITH 70 DEWPOINTS AND GREAT DISCOMFORT LIKELY TO RETURN. THIS BNDRY SETS UP NEXT THREAT OF CONVECTION AS DISTURBANCE INCRS LLJ ACRS BNDRY. PROB IS...13C AT 700 OVER BNDRY...AND MAY FORCE CONVECTION MORE TO N THAN GOING RIGHT NOW. MAY BE A BIT WARM WITH ACC ACTING TO SLOW NWRD PROGRESSION OF MID LVL BNDRY. HEAVIEST PCPN N NONETHELESS. SAT COULD BE TORRID FOR TMPS IF ETA ANYWHERE CLOSE TO RIGHT. WL TEMPER THIS THINKING A BIT..ESPLY N AND E IN ANTICIPATION OF RAIN COOLED BNDRY. HARD TO FOCUS MUCH ATTENTION TO EXTENDED...BUT APPEARS THAT LONGER RANGE MDLS ARE IN SOMEWHAT BETTER AGREEMENT...WITH OPERATIONAL AVN CONTINUING TO BE SPOKESMODEL FOR PROGRESSION AND COOLER TMPS...ESPLY LONGER RANGES. PREV FCST RELATIVELY CONSISTENT WITH LATEST...SO EXPECT LTL CHANGE. BROAD NRN PLAINS TROUGH WITH NUMEROUS PIECES OF ENERGY POISED JUST W TO START EXTENDED. MORE NRN STREAM EMBEDDED SYSTEM MOVES BY SAT NIGHT...DRIVING FNTL BOUNDARY TO POSITION NR SRN CWA BY SUNDAY MORNING...HANGING UP WITH MAIN SECONDARY PV ANOMALY WAITING IN WINGS ACRS WY/MT. THIS SWINGS ACRS SUN NT INTO MON...WITH SFC FOCUS A BIT FARTHER S THAN SAT NIGHT FOR CONVECTION. LINGERING THREAT ACRS FAR S MONDAY WITH HUNG UP FRONTAL BNDRY TO SOUTH...AND POTENTIAL FOR YET ANOTHER WK CYCLONIC FLOW WAVE. HIGH PRESSURE BUILDS IN MON NIGHT AND TUE...AND MORE STRONGLY WED AS RIDGE BEGINS TO REBUILD MIDWEEK. WK FLY IN OINTMENT IS FRONTAL PASSAGE IN AND ARND TUE NIGHT/ERLY WED. LOSS OF BETTER MSTR...AND POTENTIAL FOR POOR DIURNAL PHASING WL KEEP PRECIP THREAT AT A MIN..AND DYNAMICAL FORCING BETTER TO NE ANYWAY. CANADIAN HAS MUCH STRONGER CNTRL CONTINENT TROUGHING YET INTO TUE... BETTER FOR LTR TUE PRECIP THREAT...SO COMPROMISE INTO NRN CWA ATTM. .FSD...NONE CHAPMAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
432 PM CDT WED JUL 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0233 PM PONCA NE WIND DAMAGE
07/24/02 DIXON SEVERAL LARGE BRANCHES
DOWN. REPORTED BY STORM
SPOTTER.
0245 PM 2 NW JACKSON NE WIND DAMAGE
07/24/02 DAKOTA SEVERAL BRANCHES DOWN.
REPORTED BY PUBLIC.
0310 PM LAWTON IA WIND DAMAGE
07/24/02 WOODBURY SIGNIFICANT WIND DAMAGE
TO BOAT. REPORTED BY
PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT WED JUL 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 11 SE WESSINGTON SPGS SD 1.5 INCH HAIL
07/24/02 JERAULD
0706 PM LETCHER SD 1.75 INCH HAIL
07/24/02 SANBORN
0707 PM LETCHER SD 2.5 INCH HAIL
07/24/02 SANBORN
0715 PM 3 N LOOMIS SD 1 INCH HAIL
07/24/02 DAVISON
0725 PM EPIPHANY SD 60 MPH TSTM GUST
07/24/02 HANSON
0727 PM MITCHELL SD 1 INCH HAIL
07/24/02 DAVISON
0732 PM MITCHELL SD 1.75 INCH HAIL
07/24/02 DAVISON
0737 PM MITCHELL SD 1.75 INCH HAIL
07/24/02 DAVISON
0742 PM MITCHELL SD 2.5 INCH HAIL
07/24/02 DAVISON
0745 PM BRIDGEWATER SD 70 MPH TSTM GUST
07/24/02 MCCOOK
0747 PM FULTON SD .75 INCH HAIL
07/24/02 HANSON
0759 PM ALEXANDRIA SD 1 INCH HAIL
07/24/02 HANSON
0808 PM BRIDGEWATER SD 70 MPH TSTM GUST
07/24/02 MCCOOK
0811 PM 2 S BRIDGEWATER SD WIND DAMAGE
07/24/02 MCCOOK POWER LINES DOWN
0817 PM BRIDGEWATER SD WIND DAMAGE
07/24/02 MCCOOK SUBSTANIAL WIND DAMAGE
0831 PM VOLIN SD .88 INCH HAIL
07/24/02 YANKTON
0837 PM SIOUX FALLS SD .75 INCH HAIL
07/24/02 MINNEHAHA
0837 PM 1 E VOLIN SD .75 INCH HAIL
07/24/02 CLAY
0902 PM LESTERVILLE SD .75 INCH HAIL
07/24/02 YANKTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
931 PM CDT WED JUL 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0838 PM SIOUX FALLS SD WIND DAMAGE
07/24/02 MINNEHAHA TREES DOWN
0910 PM 7 S CHAMBERLAIN SD .88 INCH HAIL
07/24/02 BRULE
0915 PM WORTHINGTON ARPT MN 58 MPH TSTM GUST
07/24/02 NOBLESNEZ013-014-SDZ038>040-050-052>071-250317- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1002 PM CDT WED JUL 24 2002 ...TORNADO WATCH NUMBER 525 HAS EXPIRED... THE TORNADO WATCH WHICH WAS IN EFFECT UNTIL 10 PM FOR EASTERN SOUTH DAKOTA AND NORTHEAST NEBRASKA HAS EXPIRED. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT.
The Sioux Falls radar (KFSD), 119 km away, was scanning. The volume nearest the first event began at 03:05 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds caused tree damage. The amount of damage was not known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310167.